MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA 5X42,5 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA 5X42,5 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1896-5042S
Medical Device Problem Codes Material Fragmentation (1261); Material Twisted/Bent (2981)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: no traumatic event was experienced.Device has not been removed, or replaced.Additionally reported on 2-sep-2020 that, "the implant i was informed has failed without any supposed traumatic event to the surgery post procedure." "the device is scheduled to be removed today." "the nail has been removed and there is an apparent crack in the proximal end of the nail with one of the screws broken." upon receipt of product, 2 other screws were found bent and highly worn (portions of threads detached/missing).
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received femoral nail was found to be bent and broken around the proximal region with an apparent crack.The breakage was caused by persisting higher load on the nail.One of the locking screws is broken whereas the other two are bent/worn and reason for the breakage and deformation is also the persisting higher load on them.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.The product certificate (work order: (b)(4)) of the heat number h31259 for a screw was reviewed.It corresponds to the material defined on the drawing and to the internal material specification.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿the correct selection of the fracture fixation appliance is extremely important.Failure to use the appropriate appliance for the fracture condition may accelerate clinical failure.Failure to use the proper component to maintain adequate blood supply and provide rigid fixation may result in loosening, bending, cracking or fracture of the device and/or bone.The correct implant size for a given patient can be determined by evaluating the patient¿s height, weight, functional demands and anatomy.Every implant must be used in the correct anatomic location, consistent with accepted standards of internal fixation.¿ formal medical opinion was sought from an experienced independent medical expert: ¿the surgeon has not treated well.A reposition of the wedge fragment with a cerclage would have been necessary in this case in my opinion.The load is too high on the small contacting cortex.Due to this no fracture healing occurred and with the persisting higher load the screw and later the nail failed.¿ based on investigation, the root cause was attributed to a user related issue.The failure was caused due to surgeon not treating well and this reason is well supported by the medical opinion ¿a reposition of the wedge fragment with a cerclage would have been necessary in this case in my opinion.The load is too high on the small contacting cortex.Due to this no fracture healing occurred and with the persisting higher load the screw and later the nail failed.¿ if any further information is provided, the complaint report will be updated.
 
Event or Problem Description
As reported: no traumatic event was experienced.Device has not been removed or replaced.Additionally reported on 2-sep-2020: "the implant i was informed has failed without any supposed traumatic event to the surgery post procedure." "the device is scheduled to be removed today." "the nail has been removed and there is an apparent crack in the proximal end of the nail with one of the screws broken" upon receipt of product, 2 other screws were found bent and highly worn (portions of threads detached/missing).

Brand Name
LOCKING SCREW, FULLY THREADED T2 TIBIA 5X42,5 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10708162
Report Number0009610622-2020-00571
Device Sequence Number16884089
Product Code HSB
UDI-Device Identifier04546540382344
UDI-Public04546540382344
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K003018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/31/2024
Device Model Number1896-5042S
Device Catalogue Number18965042S
Device Lot NumberK0C6B91
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2020
Initial Date Received by Manufacturer 09/24/2020
Supplement Date Received by Manufacturer11/25/2020
Initial Report FDA Received Date10/20/2020
Supplement Report FDA Received Date12/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age20 YR